Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 29, NWS Houston/Galveston, TX

February 20, 20176 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 20, 2017, 5:48 AM CST for 6 counties in Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2017, 5:48 AM CST (11:48 UTC)
Expired
Feb 20, 2017, 6:30 AM CST
In force
42 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fort Bend County, TX, Grimes County, TX, Harris County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 93 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 11.8 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS54 KHGX 201148
SVRHGX
TXC157-185-201-339-471-473-201230-
/O.NEW.KHGX.SV.W.0029.170220T1148Z-170220T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Houston/Galveston TX
548 AM CST MON FEB 20 2017

The National Weather Service in League City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Grimes County in southeastern Texas...
  Montgomery County in southeastern Texas...
  Northeastern Fort Bend County in southeastern Texas...
  Eastern Waller County in southeastern Texas...
  South central Walker County in southeastern Texas...
  Western Harris County in southeastern Texas...

* Until 630 AM CST.

* At 547 AM CST, severe thunderstorms were located along a line
  extending from Waller to Pecan Grove, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Sugar Land, Conroe, eastern Rosenberg, Stafford, Humble, Katy,
  Richmond, Tomball, Jersey Village, Hempstead, Willis, Prairie View,
  Hunters Creek Village, Bunker Hill Village, Piney Point Village,
  Pinehurst, Northside / Northline, Kingwood, Spring Branch North and
  The Woodlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 9560 3008 9510 2948 9575 3009 9608
TIME...MOT...LOC 1147Z 230DEG 49KT 3007 9590 2964 9572 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
371 
WWUS54 KHGX 201220
SVSHGX

Severe Weather Statement
National Weather Service Houston/Galveston TX
620 AM CST MON FEB 20 2017

TXC157-185-201229-
/O.CAN.KHGX.SV.W.0029.000000T0000Z-170220T1230Z/
Grimes TX-Fort Bend TX-
620 AM CST MON FEB 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIMES AND
NORTHEASTERN FORT BEND COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3058 9560 3008 9510 2971 9558 3019 9583
TIME...MOT...LOC 1219Z 230DEG 49KT 3034 9552 2991 9535 

$$

TXC201-339-471-473-201230-
/O.CON.KHGX.SV.W.0029.000000T0000Z-170220T1230Z/
Montgomery TX-Waller TX-Walker TX-Harris TX-
620 AM CST MON FEB 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CST
FOR MONTGOMERY...NORTHEASTERN WALLER...SOUTH CENTRAL WALKER AND
NORTHWESTERN HARRIS COUNTIES...

At 619 AM CST, severe thunderstorms were located along a line
extending from Conroe to Aldine, moving northeast at 55 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Conroe, Humble, Tomball, Jersey Village, Willis, Hunters Creek
Village, Bunker Hill Village, Piney Point Village, Pinehurst,
Kingwood, Spring Branch North, The Woodlands, Greater Greenspoint,
Spring, Aldine, Spring Branch West, eastern Addicks Park Ten, Spring
Valley, northern Northside / Northline and Oak Ridge North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3058 9560 3008 9510 2971 9558 3019 9583
TIME...MOT...LOC 1219Z 230DEG 49KT 3034 9552 2991 9535 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 2:59 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 20, 2:59 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
259 AM CST Mon Feb 20 2017

.DISCUSSION...
At 230 AM, a line of showers and thunderstorms extended north to
south across the CWA from Crockett to Edna. The line will continue
to move slowly east while individual storms will continue to move
north northeast. At 07z, a a weak meso-high and associated cold
pool and outflow extended from about Dallas to La Grange. The
northern end of the line seems to be pushing east a bit faster
than the southern end of the line. 00z 850 mb analysis shows dew
pts between 10-11 degrees over North Texas and between 5 and 9
degrees further south but 850 mb winds were from the south at
25-35 knots so moisture levels expected to continue to increase
this morning. A weak 850 mb trough was located over SW TX. The
best 700 mb moisture was also located over N TX with a weak trough
over W TX. 300 mb winds show a diffluent pattern over E TX with a
deep trough over the 4 corners extending south into northern
Mexico. 00z models suggests that 300 mb winds will become even
more diffluent by 12z and PW values will increase to 1.70-1.80
inches. Instability is weaker over E-SE TX and the window for
severe weather appears to be closing. The primary hazard this
morning will be heavy rain. Will maintain the Flash Flood Watch
but not sure it will be needed after 18z. Instability is weaker
over E-SE TX and the window for severe weather appears to be
closing. The primary hazard this morning will be heavy rain. SE TX
will lie on the east side of the upper trough through this
evening so periods of light rain will persist this afternoon but
heavy rain is not expected after 18z.

The upper level trough axis will push east of the region tonight
and drier weather is expected Tuesday. A weak 500 mb ridge
amplifies slightly over Texas Wed/Thu so continued dry weather is
expected with unseasonably warm temperatures. Another upper level
trough will move across the central Rockies and surface low
pressure will develop in the lee of the Rockies. The sfc low will
move east and drag a cold front across the area Friday afternoon.
Slightly cooler temperatures expected for Saturday as high
pressure moves into the southern plains. Onshore winds resume
Saturday night as the surface high moves east of the region. Warm
air advection will persist on Sunday and patchy light rain will
accompany the warmer temepratures. 43

&&

.MARINE...
Caution conditions were diminishing slightly. However, inflow into
the storms over the inland areas will increase the winds over the
next 3 hours or so. Because of this, will keep the SCEC in place for
the Gulf waters through 12Z.

Otherwise, models were continuing to show thunderstorms developing
over Matagorda Bay and the Gulf waters west of Freeport this
morning. The storms should then begin affecting Galveston Bay and
areas east of Freeport late this morning into early this afternoon.
Impacts expected are strong winds. Storms could affect the marine
areas up to a 6-hour period.

A cold front will then push the rain and thunderstorms east of the
area later tonight and Tuesday. Offshore winds following the system
should persist through Wednesday. Onshore winds will return by
Wednesday night.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  57  76  54  79 /  90  20  10  10   0
Houston (IAH)              72  61  77  58  78 / 100  30  20  10  10
Galveston (GLS)            70  63  72  62  71 / 100  50  30  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for the following
     zones: Austin...Brazoria...Brazos...Burleson...Chambers...
     Colorado...Fort Bend...Galveston...Grimes...Harris...
     Jackson...Liberty...Madison...Matagorda...Montgomery...San
     Jacinto...Walker...Waller...Washington...Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST early this
     morning for the following zones: Coastal waters from
     Freeport to the Matagorda Ship Channel out 20 NM...Coastal
     waters from High Island to Freeport out 20 NM...Waters from
     Freeport to the Matagorda Ship Channel from 20 to 60 NM...
     Waters from High Island to Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Feb 20, 3:17 AM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
317 AM CST Mon Feb 20 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-210930-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
317 AM CST Mon Feb 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected today. Some of the storms
could produce locally heavy rain. At this time, most of the area
will receive between 1 and 3 inches of rain with some isolated
totals between 3 and 5 inches. The threat for damaging winds and
hail is waning. A Flash Flood Watch is in effect for a large
portion of Southeast Texas through the afternoon but the threat
for flash flooding will be ending around lunch time with just
patchy light to moderate rain in the afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-210930-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
317 AM CST Mon Feb 20 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will move across
the coastal waters today. A few of the storms could be strong with
heavy rain reducing visibility and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 20, 4:13 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
413 AM CST MON FEB 20 2017

TXZ197-210>212-226-235-201045-
Washington TX-Waller TX-Wharton TX-Colorado TX-Jackson TX-Austin TX-
413 AM CST MON FEB 20 2017

...STRONG THUNDERSTORMS ACROSS COLORADO...WESTERN WHARTON...AUSTIN...
JACKSON...SOUTHERN WASHINGTON AND WEST CENTRAL WALLER COUNTIES
THROUGH 445 AM CST...

At 413 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Weimar to near Inez. Movement was north at
40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Brenham, Sealy, Edna, Bellville, Columbus, Eagle Lake, Shelby,
Weimar, Ganado, Pine Island, San Felipe, Industry, Burton, Lolita,
Carmine, Cordele, Morales, Lake Texana Dam, Frelsburg and Vanderbilt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2911 9688 2934 9656 2958 9679 2958 9684
      2965 9686 2996 9657 3014 9665 3016 9679
      3022 9674 3005 9602 2867 9660 2870 9666
      2871 9665 2882 9672 2885 9670 2892 9679
      2902 9683 2904 9688
TIME...MOT...LOC 1013Z 193DEG 37KT 2976 9679 2886 9680
Special weather statement, Feb 20, 4:34 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
434 AM CST MON FEB 20 2017

TXZ164-177>179-201115-
San Jacinto TX-Walker TX-Polk TX-Trinity TX-
434 AM CST MON FEB 20 2017

...STRONG THUNDERSTORMS ACROSS TRINITY...SAN JACINTO...SOUTHEASTERN
HOUSTON...WESTERN POLK AND SOUTHEASTERN WALKER COUNTIES THROUGH 515
AM CST...

At 433 AM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Coldspring, or 14 miles southwest of Livingston,
moving north at 55 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Livingston, Trinity, Shepherd, Onalaska, Corrigan, Groveton,
Coldspring, Point Blank, Riverside, Goodrich, Seven Oaks, Sebastopol,
Lake Livingston State Park, West Livingston, Leggett, Oakhurst and
Evergreen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3114 9482 3112 9477 3047 9498 3053 9545
      3114 9532 3119 9524
TIME...MOT...LOC 1033Z 185DEG 49KT 3061 9515
Local storm report, Feb 20, 4:36 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
436 AM CST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     10 W CROCKETT           31.31N  95.62W
02/20/2017                   HOUSTON            TX   LAW ENFORCEMENT

            POWER LINES DOWN... TREES DOWN ON HIGHWAY 7 WEST
            BETWEEN CROCKETT AND THE COUNTY LINE.

&&

EVENT NUMBER HGX1700094

40
Local storm report, Feb 20, 5:20 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
520 AM CST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     6 NW CALDWELL           30.60N  96.77W
02/20/2017                   BURLESON           TX   LAW ENFORCEMENT

            LARGE TREES DOWN BLOCKING 7500 CR 319 ROAD... WEST OF
            CHRIESMAN.

&&

EVENT NUMBER HGX1700095

NH
Local storm report, Feb 20, 5:24 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
524 AM CST MON FEB 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 ENE CALDWELL          30.53N  96.69W
02/20/2017                   BURLESON           TX   LAW ENFORCEMENT

            LARGE TREES DOWN BLOCKING CR 120 FM3058 ROAD SOUTHEAST
            OF CALDWELL.

&&

EVENT NUMBER HGX1700096

NH
Special weather statement, Feb 20, 5:43 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
543 AM CST MON FEB 20 2017

TXZ163-164-176>178-198-199-211>213-226-227-237-201215-
San Jacinto TX-Waller TX-Houston TX-Trinity TX-Madison TX-Walker TX-
Grimes TX-Brazoria TX-Wharton TX-Harris TX-Fort Bend TX-
Montgomery TX-Austin TX-
543 AM CST MON FEB 20 2017

...STRONG THUNDERSTORMS ACROSS EASTERN GRIMES...MONTGOMERY...WESTERN
SAN JACINTO...SOUTHWESTERN HOUSTON...NORTHERN BRAZORIA...EASTERN
MADISON...WALLER...WALKER...HARRIS...SOUTHWESTERN TRINITY...EASTERN
WHARTON...EASTERN AUSTIN AND FORT BEND COUNTIES THROUGH 615 AM CST...

At 543 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Bedias to 6 miles
southwest of Pine Island to near Fulshear to near Pleak. Movement was
northeast at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pearland, Sugar Land, Missouri City, Conroe, Huntsville, Rosenberg,
Stafford, South Houston, Bellaire, Humble, West University Place,
Katy, Richmond, Galena Park, Tomball, Jacinto City, Jersey Village,
Hempstead, Willis and Prairie View.

LAT...LON 3104 9530 2957 9522 2929 9592 2996 9614
      3109 9584
TIME...MOT...LOC 1143Z 242DEG 36KT 3065 9582 2999 9610 2968 9585 2945
9585

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:22 PM CSTMarine Dense Fog AdvisoryHGX5 hr
Feb 20, 12:49 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson41 min
Feb 20, 1:28 AM CSTAreal Flood AdvisoryHGXBrazos, Burleson, Washington3 hr
Feb 20, 1:28 AM CSTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes, Madison62 min
Feb 20, 3:20 AM CSTAreal Flood AdvisoryHGXAustin, Grimes, Waller, Washington115 min
Feb 20, 3:24 AM CSTSevere Thunderstorm WarningHGXHouston, Madison, Trinity, Walker36 min
Feb 20, 3:27 AM CSTSpecial Weather StatementHGXTrinity48 min
Feb 20, 3:45 AM CSTSpecial Weather StatementHGXTrinity30 min
Feb 20, 4:09 AM CSTAreal Flood AdvisoryHGXGrimes, Houston, Madison, Montgomery, Trinity, Walker3 hr
Feb 20, 4:13 AM CSTSpecial Weather StatementHGXAustin, Colorado, Jackson32 min
Feb 20, 4:24 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Jackson, Wharton3 hr
Feb 20, 4:34 AM CSTSpecial Weather StatementHGXSan Jacinto, Trinity41 min
Feb 20, 4:47 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Wharton28 min
Feb 20, 4:52 AM CSTSpecial Marine WarningHGX113 min
Feb 20, 5:09 AM CSTSevere Thunderstorm WarningHGXAustin, Colorado, Fort Bend, Harris, Waller, Washington and 1 more36 min
Feb 20, 5:31 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 4 more3 hr
Feb 20, 5:43 AM CSTSpecial Weather StatementHGXFort Bend, Harris, Montgomery, Walker, Waller32 min
Feb 20, 6:03 AM CSTSpecial Marine WarningHGX57 min
Feb 20, 6:28 AM CSTSpecial Weather StatementHGXMontgomery, Polk, San Jacinto, Trinity, Walker77 min
Feb 20, 6:43 AM CSTSpecial Marine WarningHGX32 min
Feb 20, 7:20 AM CSTAreal Flood AdvisoryHGXAustin, Brazos, Burleson, Washington3 hr
Feb 20, 7:23 AM CSTSpecial Marine WarningHGX97 min
Feb 20, 7:41 AM CSTSpecial Weather StatementHGXBrazoria, Galveston64 min
Feb 20, 7:42 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Wharton3 hr
Feb 20, 10:29 AM CSTSpecial Weather StatementHGXChambers46 min
Feb 20, 2:10 PM CSTRiver Flood WarningHGXJackson50 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.